Indiana, 2016Flash Flooding and Hail in Indiana, August 28 to 29, 2016
August 28 to 29, 2016 · NWS IND · 7 events in 4 counties and zones
Slow moving thunderstorms produced locally heavy rainfall, which led to flash flooding in a few locations across central Indiana. One large hail report and a couple damaging wind reports were also received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $71,000
- Crop damage
- $3,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms produced locally heavy rainfall, which led to flash flooding in a few locations across central Indiana. One large hail report and a couple damaging wind reports were also received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 28, 5:39 PM EST, 51 minutes earlier.
Area forecast discussion, Aug 28, 5:39 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
639 PM EDT SUN AUG 28 2016
.UPDATE...
The AVIATION Section has been updated below.
&&
.SYNOPSIS...
Issued at 323 PM EDT Sun Aug 28 2016
A warm and humid airmass will remain in place through the early
part of the work week, with chances for thunderstorms at times
through Wednesday, before a broad area of surface high pressure
moves into the area and brings cooler and drier conditions to
central Indiana.
&&
.NEAR TERM /Tonight/...
Issued at 323 PM EDT Sun Aug 28 2016
Isolated showers and storms have managed to develop in a couple of
spots this afternoon, but the bulk of this activity has remained
along an axis north of central indiana and scattered to the south.
Cannot rule out isolated storms through the afternoon and early
evening and will carry low pops as a result. Any activity should
dissipate with the loss of heating and the majority of the night
will be dry as a result.
Consensus numbers appeared reasonable overnight, and temps should
be near persistence with no change in airmass.
&&
.SHORT TERM /Monday through Wednesday/...
Issued at 323 PM EDT Sun Aug 28 2016
Will again carry thunder chances mainly tomorrow afternoon as in
the absence of more significant upper level support, any storms
will be largely diurnally driven. Surface high pressure nudging
further into the area should provide a dry spell Monday night into
much of Tuesday before an upstream cold front begins to approach
the area. The best chance for storms with this frontal system will
be Wednesday as it traverses the area.
Consensus numbers appeared reasonable throughout the period, with
the exception of a minor bump upward on Monday highs as
thicknesses suggest similar temperatures to today should be
reached.
&&
.LONG TERM /Wednesday night through Sunday/...
Issued at 225 PM EDT Sun Aug 28 2016
Big change in store for the long term as models and ensembles in
good agreement that strong high pressure in the wake of a cold
front will bring dry...cooler and much drier air to the area.
Regional blend handles this well. So, stuck with afternoon highs
in the upper 70s and lower 80s through Saturday and lower to mid
80s Sunday. Overnight lows in the upper 50s and lower 60s look
good as well.
&&
.AVIATION /Discussion for the 290000Z TAFS/...
Issued at 638 PM EDT Sun Aug 28 2016
Widely scattered convection continues across the area within
an unstable air mass with lifted indices in the -8 to -10 range.
Don't see much in the way of upper level support for this
convection, so expecting most of the convective threat to
end by 290200Z or so. Brief IFR visibility restrictions and
gusty shifting winds in and near convective areas. CB based
around 040.
Otherwise, crossover temperatures suggest IFR conditions in fog
should develop after 290600Z tonight. Low confidence in LIFR
conditions as a light gradient may help keep the air mixed up
a bit. Due to an expected light wind off the city, threat for IFR
conditions at KIND is lower than the other terminals.
Outside of convective areas, surface winds 6 kts or less tonight.
&&
.IND Watches/Warnings/Advisories...
NONE.
&&
SYNOPSIS...NIELD
NEAR TERM...NIELD
SHORT TERM...NIELD
LONG TERM...MK
AVIATION...JAS
Hazardous weather outlook, Aug 28, 3:27 PM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
427 PM EDT SUN AUG 28 2016
INZ021-028>031-035>049-051>057-060>065-067>072-291000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
427 PM EDT SUN AUG 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
OUTLOOK: ISOLATED THUNDERSTORMS. PATCHY FOG.
HAZARDS: LIGHTNING...HEAVY DOWNPOURS AND GUSTY WINDS FROM
THUNDERSTORMS. REDUCED VISIBILITIES IN FOG.
TIMING: ISOLATED THUNDERSTORMS THROUGH MID TO LATE EVENING. PATCHY
FOG OVERNIGHT.
DISCUSSION: ISOLATED THUNDERSTORMS HAVE DEVELOPED IN THE WARM AND
UNSTABLE AIRMASS. EXPECT THESE TO DIMINISH NEAR OR JUST AFTER
SUNSET. PATCHY FOG WILL DEVELOP OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
OUTLOOK: THERE ARE OFF AND ON CHANCES FOR THUNDERSTORMS THROUGH
THE FIRST HALF OF THE WEEK...WITH THE BEST CHANCES FOR STORMS ON
WEDNESDAY. AT THIS TIME WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.
LIGHTNING...HEAVY RAIN...AND GUSTY WINDS WILL BE THE MAIN THREATS.
DISCUSSION: A WARM HUMID AIR MASS AND WEAK UPPER WAVES NEARBY WILL
KEEP OFF AND ON THUNDERSTORM CHANCES IN THE FORECAST UNTIL A COLD
FRONT MOVES THROUGH ON WEDNESDAY AND USHERS IN COOLER DRIER AIR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
RYAN
In the hours before
Special weather statement, Aug 28, 4:16 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
516 PM EDT SUN AUG 28 2016
INZ039-047-282215-
MARION IN-HAMILTON IN-
516 PM EDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND MARION
COUNTIES UNTIL 615 PM EDT...
AT 514 PM EDT...DOPPLER RADAR WAS TRACKING SCATTERED STRONG
THUNDERSTORMS OVER PORTIONS OF THE INDIANAPOLIS METRO AREA. THESE
STORMS WERE MOVING VERY LITTLE.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
ANY OF THE STRONGEST STORMS.
LOCATIONS IMPACTED INCLUDE...
INDIANAPOLIS...CARMEL...FISHERS...NOBLESVILLE...LAWRENCE...
BEECH GROVE...SPEEDWAY...SOUTHPORT...WESTFIELD...CUMBERLAND...
MERIDIAN HILLS...WARREN PARK...HOMECROFT...ROCKY RIPPLE...
WILLIAMS CREEK...WYNNEDALE...SPRING HILL...CROWS NEST...
NORTH CROWS NEST AND INDIANA STATE FAIRGROUNDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING DUE TO THE NEARLY STATIONARY MOVEMENT. DO
NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4008 8587 3993 8591 3993 8594 3987 8594
3987 8595 3976 8595 3964 8598 3965 8633
3993 8626 3993 8624 3999 8624 4007 8622
TIME...MOT...LOC 2114Z 315DEG 6KT 3972 8605
RYANEvent by event
4 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Flash Flood, Henry
- When
- August 28, 6:30 PM EST to 7:45 PM EST
- Where
- Henry County, 0.56 mi E of Ashland to 0.55 mi E of Ashland
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.929, -85.290
County Road 500 East was flooded north of State Route 38, near the Flatrock River due to heavy thunderstorm rainfall. Local police blocked off the road.
Hail, Madison
- When
- August 28, 7:00 PM EST to 7:02 PM EST
- Where
- Madison County, 0.28 mi SSW of Gridley
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.077, -85.653
Flash Flood, Delaware
- When
- August 28, 7:39 PM EST to 11:30 PM EST
- Where
- Delaware County, 0.88 mi NNE of Muncie
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.192, -85.396
Street flooding occurred at the intersection of Kilgore Avenue and Adams Street due to heavy thunderstorm rainfall. Police blocked the intersection.
Flash Flood, Delaware
- When
- August 28, 8:19 PM EST to 11:30 PM EST
- Where
- Delaware County, 0.6 mi WSW of Mayfield to 0.77 mi WSW of Mayfield
- Cause
- Heavy Rain
- Property damage
- $60,000
- Reported by
- Public
- Coordinates
- 40.178, -85.381
Muncie Fire Department blocked roads east of Madison Street and south of Memorial Drive through 18th Street due to flash flooding from heavy thunderstorm rainfall. Water rescues were occurring on the south side of Muncie. No reports of any injuries.
Flash Flood, Knox
- When
- August 28, 9:56 PM EST to August 29, 12:00 AM EST
- Where
- Knox County, 0.54 mi N of Decker
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 38.528, -87.520
Flooding occurred along State Road 241 at Ellerman Road near Decker due to heavy thunderstorm rainfall.
Thunderstorm Wind, Knox
- When
- August 28, 10:05 PM EST
- Where
- Knox County, 2.36 mi NE of Ridgleville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 38.591, -87.386
A tree was downed across Hickory Corner Road between State Road 241 and Monroe School Road due to damaging thunderstorm wind gusts. Also, a tree was reported to be down on a house in Monroe City.
Thunderstorm Wind, Knox
- When
- August 28, 10:10 PM EST
- Where
- Knox County, 0.54 mi E of Vincennes to 3 mi NE of Vincennes
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.680, -87.510
A tree was downed on Meier Circle due to damaging thunderstorm wind gusts. No damage occurred to the property.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, August 28, 20161 death · 1 event
- Flash Flooding and Hail in Ohio, August 28, 2016$4.0 million · 1 in hail · 29 events
- Flash Flooding and Flooding in Pennsylvania, August 28 to 29, 2016$5.5 million · 1 in hail · 22 events
- Tornadoes and Flash Flooding in Minnesota, August 28 to 29, 2016$62,000 · EF2 · 17 events
- Flash Flooding and Flooding in Nebraska, August 28 to 30, 2016$2.0 million · 14 events
- Hail and Damaging Winds in Ohio, August 28, 2016$277,000 · 51 kt wind · 10 events
- Hail and Damaging Winds in Minnesota, August 28, 2016$250,000 · 1 in hail · 3 events
- Flash Flooding and Damaging Wind in Kentucky, August 28, 2016$54,000 · 50 kt wind · 7 events
- Flash Flooding and Lightning Strike in Illinois, August 28, 2016$47,000 · 6 events
- Flash Flooding in Iowa, August 28 to 29, 2016$50,000 · 2 events
- Damaging Winds in Vermont, August 28, 2016$37,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Iowa, August 28, 2016$25,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658652, 658595, 658655, 658660, 658663, 658604, 658608.